News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Obstetrics

Question: Effects of using metronidazole during 1st weeks of pregnancy


 ldimas19 - Wed Jan 28, 2009 2:16 am

I am a relatively healthy 24 year old woman with no current diseases or problems. Recently I found out that I am pregnant with my second child. According to my last menstrual cycle, Dec. 19-25, my due date is Sept. 27. Before I found out that I was pregnant I had gone to visit my ob/gyn for my annual pap smear on Jan. 5. The tests showed I had bacterial vaginosis, so I was prescribed metronidazole to be taken vaginally once a night for 5 nights. I can't remember the exact dosage just that it was a whole plunger full. I took it around Jan. 15-19. Now that I found out I'm pregnant, I've been really worried about the effects that metronidazole has on fetal development. I've been researching online but I'm so confused. Some studies say that there is no significant effects, others say that metronidazole should not be used during the 1st trimester, especially the 1st 3 wks of gestation. I'm very worried. I don't want my baby to be born with cancer or deformations. What's your opinion on this matter? Do you have any helpful suggestions?
 Debbie Miller, RN - Thu Jan 29, 2009 10:47 pm

User avatar Hello,
This drug has not been associated with an increased risk of birth defects. However, the safe course and the one most drug manufacturers take is to recommend against taking anything, especially in early pregnancy.

While this has been controversial in the past, currently there is no evidence to suggest harm when taken in pregnancy. Previous studies have been flawed and it should be noted that regular double-blind drug testing is not done on pregnant and lactating women. Organizations such as otispregnancy.org track drugs used by pregnant women (after the fact) and they have not seen any major concerns. This should not pose any additional risk to your baby.

Good luck in your pregnancy.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here